Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q:  If androgenic alopecia is caused, in part, by scalp hair follicles being "supersensitive" to testosterone, does that mean ANY amount of testosterone is risky? I was given Estratest to treat low libido -- unfortunately it was much more than I needed (full strength Estratest) and more than 50 percent of my hair fell out. I quit for a number of months but after doing some reading tried one-quarter of an Estratest pill every other day (one-eighth the original dose), which has restored the libido benefit. But I'm concerned about long-term risk in losing more scalp hair.

A: Testosterone acts on the scalp hair follicles to make them inactive. Individuals vary in how sensitive their follicles are to testosterone. For those with sensitive follicles, it appears that very small amounts can cause shedding. I have seen this occur with Estratest. However, with menopause another factor arises: falling estrogen levels. Without estrogen, the hair does not stay on the head as long and so thinning occurs. How estrogen and testosterone are involved in alopecia is discussed in my website article on alopecia.

Hope this is helpful.

Sincerely,
Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by